Alert archive / Guam / High Surf Advisories in 2021
High Surf Advisory 13, NWS Guam
NWS Guam issued this high surf advisory at Aug 16, 2021, 2:28 AM CDT. It took effect at Aug 16, 2021, 3:00 PM CDT. It was in force for 38 min.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2021, 2:28 AM CDT (07:28 UTC)
- In effect from
- Aug 16, 2021, 3:00 PM CDT
- Expired
- Aug 16, 2021, 3:38 PM CDT
- In force
- 38 min
- Issued by
- NWS Guam
The text
As transmitted.
892 WHMY40 PGUM 160728 CFWGUM Coastal Hazard Message National Weather Service Tiyan GU 528 PM ChST Mon Aug 16 2021 GUZ001>005-161530- /O.NEW.PGUM.SU.Y.0013.210816T2000Z-210817T2000Z/ Guam-Rota-Tinian-Saipan-Agrihan- 528 PM ChST Mon Aug 16 2021 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 6 AM WEDNESDAY... ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM TUESDAY to 6 AM WEDNESDAY... * WHAT...Hazardous surf of 8 to 10 feet expected in the surf zone. * WHERE...North and east facing reefs for Tinian and Saipan, along west and north facing reefs for Guam and Rota. * WHEN...From 6 AM Tuesday to 6 AM Wednesday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid venturing near reef lines facing north and east. Swimming and snorkeling in these conditions will be risky. Inexperienced swimmers should remain out of the water due to dangerous surf conditions. If caught in a rip current, don't swim against the current. Swim in the direction following the shoreline, then head for the beach when you get out of the current. && $$ PAVLIUKOIT
2 follow-up statements
974 WHMY40 PGUM 161045 CCA CFWGUM Coastal Hazard Message...Corrected National Weather Service Tiyan GU 841 PM ChST Mon Aug 16 2021 Corrected times GUZ001>004-162000- /O.NEW.PGUM.RP.S.0016.210816T2000Z-210817T2000Z/ /O.CON.PGUM.SU.Y.0013.210816T2000Z-210817T2000Z/ Guam-Rota-Tinian-Saipan- 528 PM ChST Mon Aug 16 2021 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 AM TUESDAY THROUGH EARLY WEDNESDAY MORNING... ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM TUESDAY THROUGH EARLY WEDNESDAY MORNING... * WHAT...Hazardous surf of 8 to 10 feet expected in the surf zone. * WHERE...North and east facing reefs for Tinian and Saipan, along west and north facing reefs for Guam and Rota. * WHEN...From 6 AM Tuesday to 6 AM Wednesday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid venturing near reef lines facing north and east. Swimming and snorkeling in these conditions will be risky. Inexperienced swimmers should remain out of the water due to dangerous surf conditions. If caught in a rip current, don't swim against the current. Swim in the direction following the shoreline, then head for the beach when you get out of the current. $$ PAVLIUKOIT
202 WHMY40 PGUM 162038 CFWGUM Coastal Hazard Message National Weather Service Tiyan GU 638 AM ChST Tue Aug 17 2021 GUZ001>004-162145- /O.CAN.PGUM.SU.Y.0013.000000T0000Z-210817T2000Z/ /O.CAN.PGUM.RP.S.0015.000000T0000Z-210817T2000Z/ /O.CAN.PGUM.RP.S.0016.000000T0000Z-210817T2000Z/ /O.CAN.PGUM.RP.S.0017.000000T0000Z-210817T2000Z/ Guam-Rota-Tinian-Saipan- 638 AM ChST Tue Aug 17 2021 ...HIGH SURF ADVISORY IS CANCELLED... ...HIGH RISK OF RIP CURRENTS HAS BECOME MODERATE... Tropical Depression 16W did not intensify as much as previously expected. Therefore, the winds were less, the seas were less, and the resulting surf is now less. Please refer to the surf forecast for more information on the moderate risk of rip currents. $$ GUZ005-162145- /O.CAN.PGUM.SU.Y.0013.000000T0000Z-210817T2000Z/ Agrihan- 638 AM ChST Tue Aug 17 2021 $$ Stanko
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Guam wrote its last area forecast discussion before this high surf advisory went out at Aug 15, 6:31 PM CDT, 7 hours 57 minutes earlier.
Area forecast discussion, Aug 15, 6:31 PM CDT, 7 hours 57 minutes before
Area Forecast Discussion National Weather Service Tiyan GU 931 AM ChST Mon Aug 16 2021 .Marianas Synopsis... Light east winds and a few showers prevailed over the Marianas this morning. The big concern remains Tropical Depression 16W about 500 miles east of the Marianas this morning. .Discussion... A few small changes made to the forecast. Earlier forecast had scattered showers and isolated thunderstorms tonight but the latest model data holds off these showers until after midnight. With the disorganized nature of 16W this does seem likely. Tropical Depression 16W to the east of the Marianas will continue its trek westward. Models continue to keep 16W as a borderline system...that is hovering near the classification of depression and storm. JTWC track takes it over the island while a few models keep it just south of Guam and one is north of Guam. At this time the JTWC track seems likely. No matter what track TD16W takes it will bring frequent showers and scattered thunderstorms to the Marianas Tuesday and Tuesday night. && Marine/Surf... Ipan buoy showed seas between 4 to 5 feet and depicted an east swell. Models keep this swell through the forecast. Increasing winds and swells in association with Tropical Depression 16W will increase seas Tuesday and Tuesday night. At the very least winds and seas may become hazardous to small craft on both those days. Models do show seas briefly becoming 11 to 14 feet on Tuesday. WW3 earlier had seas at Ipan...up to 20 feet but not it is closer to 10 feet. The same model depicted 8 feet seas at Ritidian but had 15 foot seas in an earlier run. As mention the current forecast has seas around 10 to 14 feet but this may be reduced if 16W remains weak. Current surf forecast has hazardous surf of 10 to 14 feet on east facing reefs Tuesday. This will be a short lived event as 16W remains weak and will pass through the area quickly. && .Tropical systems... Tropical Depression 16W continues to move westward towards the Marianas. Earlier Digital Dvorak satellite estimates did show that 16W had been in the depression level through the night and early morning. Recently the estimate had risen to the border of depression and tropical storm. Believe 16W will continue to remain near the border of depression and storm. When it passes over the Marianas it is expected to have winds hovering around 35 knots. && .Hydrology... Tropical Depression 16W is still expected to bring periods of heavy showers to the Marianas Tuesday and Tuesday night. As the system is poorly organized rainfall totals will probably be lower than earlier estimates. Current thinking is that 1 to 3 inches of rain possibly 2 to 4 inches total rainfall for Tuesday and Tuesday night. Brief heavy rain may still cause temporary flooding in poor-drainage areas and those areas that flood regularly in situations similar to these. && .Eastern Micronesia and Chuuk... Scattered showers and thunderstorms are present across Kosrae State and the Republic of the Marshall Islands. Farther west, Pohnpei and Chuuk are under partly cloudy skies with shallow trade-wind showers. The first half this week will have multiple rounds of showers and thunderstorms. The GFS and ECMWF have been consistent in location and with the timing of the expected convection. In addition, the GFS still has the heaviest showers near Pohnpei Wednesday and Chuuk Wednesday night. Looking at the GFS forecast soundings for Pohnpei, there were Pwat values above 2.5 inches expected for Wednesday. because of this the possibly of locally heavy showers was kept in to the forecast and the showers were bumped up to numerous. After Wednesday, high pressure will is expected to build in the mid- Pacific region this will lead to an increase in the trade winds. Dry air associated with the trades will then lead to a period of calmer weather with isolated showers across the region. A weaker than anticipated 16W had lead to a slight decrease in the combined seas forecast for Chuuk and Pohnpei. Through the rest of the week seas will be between 3 and 5 feet with seas between 4 and 6 feet at Majuro. && .Western Micronesia for Palau and Yap... The weather will remain fairly benign today with isolated showers and partly cloudy skies. Overnight a trough will cause an increase in showers first at Yap then Palau. Models then slow this trough, leading to an extended period of increased instability with scattered showers possible through Thursday. One area of concern in the forecast is the passage of Tropical Depression 16W north of Yap. The current JTWC forecast keeps this system weak and well north of Yap. However, several ensemble members has begun to shift the track of 16W system farther south. A more southern turn would lead to an increase in seas and winds for Yap. For now the majority of the forecast models keep the system well north of Yap. With this in mind the current forecast has minimal impacts expected Yap State from 16W. Combined seas are expected to remain below 6 feet through the week. && .GUM WATCHES/WARNINGS/ADVISORIES... GU...Tropical Storm Watch for GUZ001-002. MP...None. Marianas Waters...Tropical Storm Watch for PMZ151-152. && Marianas: Ziobro Micronesia: Slaughter Tropical:Doll
The office that day
Everything else NWS Guam issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:53 AM CDT | Flash Flood Watch | GUM | 24 hr | |
| Aug 16, 1:59 AM CDT | Small Craft Advisory | GUM | 14 hr | |
| Aug 16, 2:28 AM CDT | Rip Current Statement | GUM | 13 hr | |
| Aug 16, 5:03 AM CDT | Hurricane Local Statement | GUM | 117 min | |
| Aug 16, 5:41 AM CDT | Rip Current Statement | GUM | 10 hr | |
| Aug 16, 5:41 AM CDT | Rip Current Statement | GUM | 10 hr | |
| Aug 16, 11:29 AM CDT | Areal Flood Advisory | GUM | 2 hr | |
| Aug 16, 11:30 AM CDT | Areal Flood Advisory | GUM | 2 hr |
Nearby
High Surf Advisories in Guam, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.